SIDE EFFECTS: Caffeine is a strong and dangerous stimulant, which many associate with coffee and popular energy drinks. Picture: Health.mil
You wouldn’t give a young child coffee to drink, so why should energy drinks be any different?

Just recently the Washington Post reported on a 16-year-old who tragically died after consuming an energy drink, a can of cooldrink and a latte – all within a few hours. According to the coroner’s report, the teen’s heart simply couldn’t cope with the amount of caffeine.

Caffeine is a strong and dangerous stimulant, which people associate with coffee and energy drinks. But what many people don’t know is that it is also one of the main ingredients in sports supplements.

In South Africa, where sports like rugby and cricket are played on a competitive level, these supplements are aggressively marketed to pupils. It’s a lucrative business.

But what about the physical effects these stimulants have on children?

Dr Glen Hagemann, a sports physician with the Sharks Medical Centre in Durban, says the recommendations state that children under the age of 18 should be strongly discouraged from taking them.

“The use of banned substances in elite sports is a well-established problem and evidence exists that the seeds of such behaviour are planted at junior school level,” he said.

Research even suggests that the use of sports supplements at school could be a “gateway” to the use of anabolic steroids and, in turn, creates a higher risk for substance abuse and recreational drugs.

Hagemann, who is also the KwaZulu-Natal chairperson of the SA Sports Medicine Association (Samsa) said the organisation strongly discouraged the use of sports supplements by children and teenagers.

School athletes are encouraged to instead optimise their daily diets, and refine their training routines, to boost general health and performance.

A sub-category of diet supplements, sports supplements contain products claiming to enhance athletic performance in one way or another.

What is of great concern is that 55 percent of rugby-playing school boys in South Africa are reported to use some form of supplement.


They come in the form of protein shakes, “mass builders”, creatine and caffeine-containing energy drinks.

What is of great concern is that 55 percent of rugby-playing school boys in South Africa are reported to use some form of supplement.

The research also suggests that the use of performance-enhancing supplements is higher in boys than in girls, with some starting to take them as early as 10.

The supplement industry remains mostly unregulated and little research has been done about the side effects.

Clinical trials are mostly done at university level with nutrition and sports physiology departments. The catch? Most of the studies are sponsored by a nutrition company and have a small number of participants.

“That is often the major criticism of the studies,” said Edward P Weiss, the associate professor of nutrition and dietetics at Saint Louis University during an interview last year with Chemical & Engineering magazine.

Weiss’s team conducted a study on a combination of plant-extract nutrients that was found, in previous research, to inhibit inflammatory pathways. They concluded that the extracts had no effect on exercise performance.

Emerging evidence also supports the claim that fake protein fillers like melamine could have detrimental effects on growth and development.

The supplement industry remains mostly unregulated and little research has been done about the side effects.


Diet pills were also found to be unsafe for teenage girls due to the presence of toxic chemicals. These pills interfered with the body systems and resulted in nutritional deficiencies, researchers from the Canadian Paediatric Society found. The study showed that, in extreme cases, they could damage the stomach lining and lead to death.

Even basic supplements like vitamins and minerals could have adverse effects and should only be taken according to the recommended daily allowance.

If you are considering taking sports supplements, you should do so under the guidance of a qualified health professional.